Medication Errors in Adults-Case #5: Renal Insufficiency

November 25, 2013

A 72-year-old woman presents to the ED with fatigue, weakness, and palpitations. Her potassium level is 6.1 mEq/L, with a serum creatinine level of 1.9 mg/dL. What is the problem?

Here I look at errors related to pharmacotherapy in patients with renal insufficiency.

Medication errors may occur at any point in the health care system. Obtaining a true estimate of the number of errors is difficult, but preventable medication errors are known to increase patient harm and total health care costs.1


This series will highlight some of the most important drug errors and address methods to decrease the risk of them occurring. In the first article, I addressed a common error associated with warfarin.2 The second article focused on a common error that involved acetaminophen and duplicate therapy.3 In the third article, I addressed a common error associated with duplicate therapy.4 The fourth article discussed a common error with chemotherapy drug interactions.5 In this article, I look at potential errors related to pharmacotherapy in patients with renal insufficiency.

 

Case #5: Renal Insufficiency

A 72-year-old woman with a past medical history of hypertension, heart failure with reduced ejection fraction, and chronic kidney disease (CKD) presents to the emergency department with fatigue, weakness, and palpitations. She reports no swelling and no change to her urine output. Her medications include lisinopril, 80 mg/d; carvedilol, 25 mg bid; torsemide, 10 mg/d; and spironolactone, 50 mg/d. The patient’s last basic metabolic panel, obtained in the office 2 years ago, was within normal limits, with the exception of a serum creatinine level of 1.3 mg/dL (normal range, 0.4 to 1.1 mg/dL). However, today her potassium level is 6.1 mEq/L, with a serum creatinine level of 1.9 mg/dL.

What is the problem in this scenario?

 

Discussion

The prevalence of CKD in adults in the United States continues to increase.6 It is important for clinicians to be aware of a patient’s renal function and monitor kidney disease because alterations in drug pharmacokinetics and elimination can result from reduced renal function. Patients with kidney disease and renal insufficiency are at higher risk for medication errors, leading to adverse effects, such as hyperkalemia in the case above. These adverse effects can be serious, and studies have shown that these errors can lead to an increased number of hospital admissions.7

In the case above, the patient is likely experiencing hyperkalemia because of a combination of contributing factors. Both lisinopril and spironolactone are effective in combination for treatment of heart failure with reduced ejection fraction; however, each drug may cause hyperkalemia, especially when used in combination.

In addition, the patient has experienced a worsening of kidney function that probably has gone unnoticed because of a lack of monitoring. This worsening also may contribute to decreased excretion of potassium and hyperkalemia, and this effect may be intensified through medications such as lisinopril and spironolactone, especially when dosages are not adjusted to account for renal insufficiency.

Although renal dosing errors often are associated with the inpatient setting, they also may be common in the primary care setting.7 To prevent medication errors and adverse drug reactions related to kidney disease, clinicians should closely monitor renal function, especially in older patients and those with risk factors for worsening renal function or kidney disease. A multidisciplinary adjustment of medications (dose, frequency, and/or selection of medication) in patients affected by renal insufficiency may also help reduce errors and poor outcomes.

References:

1. Institute of Medicine. To Err Is Human: Building a Safer Health System. Washington, DC: National Academy Press; 1999.

2. Medication errors in adults-Case #1: warfarin. July 29, 2013.

3. Medication errors in adults-Case #2: acetaminophen. August 21, 2013.

4. Medication errors in adults-Case #3: duplicate therapy. September 24, 2013.

5. Medication Errors in Adults-Case #4: chemotherapy drug interactions. October 25, 2013.

6. Coresh J, Selvin E, Stevens LA, et al. Prevalence of chronic kidney disease in the United States. JAMA. 2007;298:2038-2047.

7. Leendertse AJ, van Dijk EA, De Smet PA, et al. Contribution of renal impairment to potentially preventable medication-related hospital admissions. Ann Pharmacother. 2012;46:625-633.